Alabama, 2008Damaging Winds and Lightning Strike in Alabama, July 11, 2008
July 11, 2008 · NWS BMX · 5 events in 3 counties and zones
Afternoon heating led to several isolated severe thunderstorms across central and eastern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating led to several isolated severe thunderstorms across central and eastern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 2:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 11, 2:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI JUL 11 2008
.SHORT TERM...TONIGHT AND TOMORROW.
BOUNDARY ACROSS THE AREA HAS WASHED OUT ACROSS THE AREA. SOME
SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE
SOUTH...WILL QUICKLY DISSIPATE THIS EVENING BEFORE DYING OFF BY 10
PM. MUCH LESS COVERAGE ON SATURDAY AS MAIN DEVELOPMENT WILL BE
HEAT OF THE DAY CONVECTION. LOOK FOR THE BEST CHANCES TO BE ACROSS
THE SOUTH...WHERE A LITTLE MORE MOISTURE EXIST. TEMPERATURES IN
THE LOW 90S ON SATURDAY...WITH THE ADDED SUNSHINE ACROSS THE AREA.
.LONG TERM...SUNDAY THROUGH THURSDAY.
OVERALL NOT MUCH OF A CHANGE TO PREVIOUS THINKING WITH THE FORECAST.
THE UPPER LEVEL TROUGH WILL SLOWLY PUSH A FRONT TOWARD CENTRAL
ALABAMA ON SUNDAY. MODELS CONTINUE TO SHOW THIS BOUNDARY BEING
PUSHED INTO SOUTHERN ALABAMA BY MONDAY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT AS EARLY AS SUNDAY
MORNING IN THE NORTHWEST AND WILL CONTINUE THROUGH MONDAY
AFTERNOON IN THE SOUTHEAST. WITH PWS NEAR 2 INCHES...LOCALIZED
HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH GUSTY WINDS WITH THE
STRONGEST STORMS...ESPECIALLY ON SUNDAY AFTERNOON.
BIG QUESTION REMAINS...WHERE WILL THIS BOUNDARY STALL OUT AT? THIS
TIME OF THE YEAR...WOULD INDICATE ACROSS THE SOUTHERN PORTIONS OF
THE REGION OR JUST SOUTH. WITH THIS UNCERTAINTY...WILL CONTINUE WITH
THE CHANCE OF RAIN IN THE SOUTH TUESDAY THROUGH THE END OF THE
FORECAST PERIOD. THE BEST CHANCES...OF COURSE...WOULD BE DURING THE
AFTERNOON.
NO CHANGES ON TEMPERATURES THROUGH THE PERIOD WITH HIGHS AROUND
90...AND LOWS IN THE UPPER 60S TO LOW 70S.
16
&&
.AVIATION...18Z TAF DISCUSSION.
TROPICAL AIR MASS IN PLACE ACROSS CENTRAL ALABAMA WILL LEAD TO
INCREASE IN SHOWER/THUNDERSTORM COVERAGE THROUGH THE AFTERNOON.
INDICATIONS ARE THAT MOST WIDESPREAD DEVELOPMENT WILL BE IN THE
SOUTH HALF OF THE STATE TODAY...AND HAVE INCLUDED VCTS AT MGM AND
TOI FOR AFTERNOON STORM POTENTIAL. ONCE THINGS DO DEVELOP...AND
CONVECTIVE TRENDS CAN BECOME BETTER ESTABLISHED...WILL UPDATE TAFS
IN THOSE CITIES TO INCLUDE A TEMPO OR PREDOMINANT TSRA IF/WHEN
NEEDED. NORTH OF THERE...MORNING CLOUDINESS KEPT TEMPS DOWN A
BIT...WHICH IN TURN HAS KEPT INSTABILITY AND CONVECTIVE POTENTIAL
DOWN. HAVE OPTED TO REMOVE MENTION OF THUNDERSTORMS IN THOSE AREAS
FOR NOW.
MODELS INDICATE A NORTHWEST FLOW OF SLIGHTLY DRIER AIR TONIGHT...AND
LESS OF A CHANCE OF LOW CLOUDS AND REDUCED VISIBILITIES.
/61/
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 93 69 89 70 / 10 30 20 50 30
ANNISTON 69 94 72 89 68 / 10 30 20 50 30
BIRMINGHAM 74 93 73 90 68 / 10 20 20 50 30
TUSCALOOSA 72 94 73 92 70 / 10 20 20 50 30
CALERA 72 93 72 90 69 / 10 20 20 50 30
AUBURN 71 92 72 93 68 / 10 20 20 50 30
MONTGOMERY 74 94 74 93 71 / 20 30 20 50 40
TROY 72 95 72 93 70 / 20 30 20 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
16/61
Hazardous weather outlook, Jul 11, 12:24 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT FRI JUL 11 2008
ALZ011>015-017>050-121800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
124 PM CDT FRI JUL 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL
ALABAMA ON SUNDAY...ESPECIALLY BETWEEN THE HOURS OF NOON AND 9 PM.
THE STORMS MAY CONTAIN WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY
RAIN...AND FREQUENT LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Russell
- When
- July 11, 4:00 PM CST
- Where
- Russell County, 1.32 mi W of Ladonia
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.469, -85.093
The canopies of a service station and a bank drive-through, on US-80 in Ladonia, were heavily damaged. Several trees and power lines were also blown down in the same area.
Thunderstorm Wind, Elmore
- When
- July 11, 4:25 PM CST
- Where
- Elmore County, 0.69 mi N of Eclectic
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.640, -86.030
A few trees were blown down in Eclectic.
Lightning, Russell
- When
- July 11, 4:42 PM CST
- Where
- Russell County, Seale
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.300, -85.170
A lightning strike caused a house to catch fire.
Thunderstorm Wind, Autauga
- When
- July 11, 5:45 PM CST
- Where
- Autauga County, 2.19 mi NNE of Autaugaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.457, -86.650
Several trees and power lines were blown down on Key Road, north of Autaugaville.
Thunderstorm Wind, Autauga
- When
- July 11, 5:45 PM CST
- Where
- Autauga County, 0.2 mi WSW of Booth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.499, -86.583
Trees and power lines were blown down at the intersection of CR-165 and US-82, near the Booth Community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, July 11, 20083 deaths · $40,000 · 1 event
- Rip Current and High Surf in Delaware, July 11 to 16, 200855 injured · 2 events
- Tornadoes and Hail in Minnesota, July 11, 20082 injured · $200,000 · EF3 · 95 events
- Heat in Nevada, July 11, 20082 deaths · 1 event
- Tornadoes and Hail in Minnesota, July 11, 2008$1.4 million · EF2 · 30 events
- Lightning Strike in Florida, July 11, 2008$2.5 million · 1 event
- Hail and Damaging Winds in Nebraska, July 11, 2008$690,000 · 1 in hail · 6 events
- Damaging Winds in Wisconsin, July 11 to 12, 20081 injured · $108,000 · 70 kt wind · 16 events
- Lightning Strike in Illinois, July 11, 2008$130,000 · 1 event
- Hail and Damaging Wind in Illinois, July 11, 20081 injured · $75,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Illinois, July 11, 2008$77,000 · 52 kt wind · 4 events
- Damaging Winds in Michigan, July 11, 2008$40,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127757, 127758, 127759, 127760, 127761.